Missouri, 2013

Flooding in Missouri, May 1 to 31, 2013

May 1 to 31, 2013 · NWS LSX · 2 events in 2 counties and zones

The Mississippi River remained in flood through the month of May along the border of Marion and Pike counties. The river started at major flood levels, dropped to minor flooding by the middle of the month, but then rose to major levels again at the end of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Mississippi River remained in flood through the month of May along the border of Marion and Pike counties. The river started at major flood levels, dropped to minor flooding by the middle of the month, but then rose to major levels again at the end of May. The flood wall in Hannibal kelp the major tourist areas in the city nice and dry. Damage was limited to some closed roads and flooded farmland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 30, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT TUE APR 30 2013

.UPDATE...
ISSUED AT 927 PM CDT TUE APR 30 2013

FORECAST FOR TONIGHT ON TRACK WITH SOUTHERLY WINDS PERSISTING
UNDER CLEAR SKIES...LOWS IN THE UPPER 50S TO LOW 60S.

BYRD

&&

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 314 PM CDT TUE APR 30 2013

THE COLD FRONT OVER THE PLAINS AND UPPER MIDWEST SHOULD STAY WELL
NORTHWEST OF THE AREA TONIGHT SO IT SHOULD BE ANOTHER QUIET MILD
NIGHT TONIGHT ACROSS THE CWFA.  EXPECT LOWS TONIGHT TO BE PRETTY
CLOSE TO THIS MORNING'S LOWS.  USED A BLEND OF GUIDANCE AND
PERSISTENCE FOR THE FORECAST TONIGHT.  OTHERWISE...EXPECTING A
MOSTLY CLEAR SKY AND LIGHT SOUTH-SOUTHEAST FLOW TONIGHT.

CARNEY

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)
ISSUED AT 314 PM CDT TUE APR 30 2013

WEDNESDAY THROUGH FRIDAY NIGHT...CONFIDENCE HIGH

GENERAL SYNOPTIC PATTERN EVOLVING AS EXPECTED...WITH TROF DEEPENING
TO OUR WEST AND RIDGE STRENGTHENING TO OUR EAST. MAIN POCKET OF
ENERGY EVIDENT ON WATER VAPOR ACROSS NEVADA...IDAHO AND OREGON
CONCEPTUALLY MATCHES THE MODEL GUIDANCE THAT A CIRCLUATION WILL
CLOSE OFF AT THE BASE OF THE TROF ACROSS THE CENTRAL PLAINS.

ONE MORE DAY OF ABOVE NORMAL TEMPERATURES EXPECTED TOMORROW AHEAD OF
THE DIGGING TROF AND ASSOCIATED COLD FRONT. COULD BE A FEW MORE MID
AND HIGH LEVEL CLOUDS AROUND AND 850MB TEMPERATURES ARE PROGGED TO
DROP A DEGREE OR TWO...SO MOS GUIDANCE LOOKS GOOD WITH LOWER TO
MIDDLE 80S FOR MAX TEMPERATURES.

RAIN CHANCES RAPIDLY INCREASE THURSDAY AS THE COLD FRONT BEGINS TO
SLOWLY MARCH EAST ACROSS THE CWA AND THE UPPER LOW TAKES SHAPE TO
OUR WEST. EXPECT A NORTH-SOUTH AREA OF POST FRONTAL RAIN TO AFFECT
CENTRAL MISSOURI...WITH CONVECTION TO DEVELOP ALONG THE BOUNDARY
ITSELF BY THURSDAY AFTERNOON ACROSS EASTERN MISSOURI AND ILLINOIS.
EXPECT A LARGE TEMPERATURE GRADIENT DUE TO THE FRONT AND AM
FORECASTING MAX TEMPERATURES IN THE 40S IN CENTRAL MISSOURI TO THE
MIDDLE 70S IN SOUTH CENTRAL ILLINOIS.

RAIN TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THURSDAY
NIGHT AND FRIDAY IN RESPONSE TO IMPRESSIVE MOISTURE CONVERGENCE
AND SYNOPTIC LIFT AS THE UPPER LEVEL SYSTEM CLOSES OFF TO OUR
WEST/SOUTHWEST PER THE CONSENSUS MODEL GUIDANCE. EXPECT FRIDAY TO BE
THE COLDEST DAY...WITH WIDESPREAD RAIN...CLOUDS AND POST FRONTAL
ATMOSPHERE.

THE MAIN AXIS OF RAINFALL WILL GRADUALLY SHIFT EAST...BUT SLOWLY AS
THE CLOSED LOW WILL ONLY WOBBLE NORTH OR STAY NEARLY STATIONARY
ACROSS THE REGION. THIS WILL ESSENTIALLY KEEP THE TROPICAL MOISTURE
FEED CURLING BACK TO THE WEST ACROSS THE MISSISSIPPI RIVER VALLEY
FRIDAY NIGHT.

SATURDAY AND SUNDAY...CONFIDENCE MEDIUM

MODELS DIVERGE ON WHAT TO DO WITH THE CLOSED LOW COME SATURDAY
THROUGH MONDAY...WITH THE GFS WOBBLING IT EAST ACROSS ST. LOUIS AND
INTO THE OHIO RIVER VALLEY...WHILE THE ECWMF WOBBLES IT NORTHEAST
ACROSS MISSOURI AND THROUGH ILLINOIS TO THE WINDY CITY.

EITHER WAY...IT APPEARS THAT CHANCE POPS ARE APPROPRIATE FOR AT
LEAST SCATTERED SHOWERS AS THE AREA REMAINS UNDER THE INFLUENCE OF
THE COLD CORE SYSTEM. TEMPERATURES WILL SLOWLY MODERATE ON SATURDAY
AND SUNDAY...WITH HOPEFULLY AT LEAST A FEW BREAKS IN THE OVERCAST.

MONDAY AND TUESDAY...CONFIDENCE LOW

MODELS DIVERGE EVEN FURTHER NEXT WEEK WITH THE GFS PROVIDING HIGH
PRESSURE AND UPPER RIDGING...WHILE THE ECWMF QUICKLY DEVELOPS
SOUTHWEST FLOW AND INCREASES CHANCES OF CONVECTION. HAVE KEPT LOW
POPS THROUGH THE PERIOD WITH TEMPERATURES RISING BACK TO NORMAL.

CVKING

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1153 PM CDT TUE APR 30 2013

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ADDED LLWS INTO THE FORECAST
THROUGH EARLY MORNING. THE KLSX AND TSTL VWP PRODUCTS ARE SHOWING
INCREASING SOUTHERLY WINDS FROM 20-45 KTS IN THE 1000-2000 FT AGL
LAYER WITH LIGHT SE SURFACE WINDS EXPECTED. THE ONLY CLOUDS EXPECTED
TONIGHT ARE SOME WISPY CIRRUS. SHOULD SEE SOME DIURNAL CU DEVELOP
LATE MORNING TO EARLY AFTERNOON ON WEDNESDAY ALONG WITH A CONTINUATION
OF THIN HIGH CLOUDS WITH MID CLOUDS DEVELOPING ON WEDNESDAY EVENING.
CURRENT THOUGHTS ARE ANY PRECIPITATION ON WEDNESDAY NIGHT WILL BE
AFTER 06Z.

SPECIFICS FOR KSTL...

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ADDED LLWS INTO THE FORECAST
THROUGH EARLY MORNING. THE KLSX AND TSTL VWP PRODUCTS ARE SHOWING
INCREASING SOUTHERLY WINDS FROM 20-45 KTS IN THE 1000-2000 FT AGL
LAYER WITH LIGHT SE SURFACE WINDS EXPECTED. SHOULD SEE SOME
DIURNAL CU DEVELOP LATE MORNING TO EARLY AFTERNOON ON WEDNESDAY
ALONG WITH SOME THIN HIGH CLOUDS...WITH MID CLOUDS DEVELOPING ON
WEDNESDAY EVENING.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 2:37 PM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CDT TUE APR 30 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
337 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE ILLINOIS RIVER REMAINS ABOVE MAJOR FLOOD LEVEL. PLEASE SEE
THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT ACROSS CENTRAL
MISSOURI. THE THREAT OF THUNDERSTORMS WILL INCREASE AND SPREAD
EAST ON THURSDAY AND THURSDAY NIGHT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY.

THE ILLINOIS RIVER WILL REMAIN ABOVE MAJOR FLOOD LEVEL. PLEASE
SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Marion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marion County, 1.99 mi E of West Quincy to 3.96 mi WNW of West Quincy
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.919, -91.392

The Mississippi continued in flood along the border of Marion County through May. The river started at major flood levels, dropped some in the middle of the month, but then rose again to major levels at the end of May. The flood wall in Hannibal kept the tourist areas nice and dry. Damage was limited to some closed roads and flooded farmland.

Flood, Pike

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pike County, 10.6 mi NNW of Hope to 4.99 mi NW of Hope
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
39.712, -91.323

The Mississippi River remained in flood through May along the border of Pike County. The river started at major flood levels, dropped some into the middle of the month, then rose again to major levels at the end of May. The town most affected was Clarksville. Sandbagging efforts by the National Guard and volunteers were successful in keeping the downtown area mostly dry.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456700, 456702.